Drugs called opioids were created to treat pain. Opioids consist of codeine. medicinal heroin laced with fentanyl, morphine, oxycodone, and hydromorphone
Are opiates a problem?
Because they can promote euphoria, opioids, according to Health Canada, may be used in ways that are harmful (feeling high). When someone uses an opioid in a way that is not recommended for them, when they use it excessively or at the inappropriate times, or when they use a product that was made or obtained illegally, this is referred to as problematic opioid use.
Why is fentanyl in particular a problem?
A prescription medicine called fentanyl can be used as directed by a doctor. It is said to be 50 times more poisonous than heroin and 100 times more potent than morphine when compared to other drugs. According to the Royal Canadian Mounted Police (RCMP), fentanyl is illegally imported and sold in Canada. It can be used in tablets that mimic prescription medications and combined with other narcotics like heroin and cocaine. There have been overdoses where the victims were unaware they were taking fentanyl. It is difficult to detect because it has no taste or smell. Unintentional exposure to pure fentanyl by contact or inhalation can result in serious disease, including death. Powder, pills, liquid, and blotter (paper) forms of fentanyl are all possible. The average adult can be killed by just 2 milligrams of pure fentanyl, which is equivalent to around 4 grains of salt. The central nervous system and respiratory function are immediately suppressed by fentanyl, according to the National Institute for Occupational Safety and Health (NIOSH). Fentanyl analogs, such as acetylfentanyl, butyrfentanyl, carfentanil, alfentanil, sufentanil, and remifentanil, are other medications in this class.
What is covered in this document?
This paper addresses first-response scenarios, such as administering first assistance or carrying out standard law enforcement tasks. These are typically regarded as instances of limited or moderate exposure (where an opioid may be present but no results are obvious) (where small amounts of an opioid are visible). Groups like ""Fentanyl Safety for First Responders,"" a website from the Justice Institute of British Columbia and other law enforcement organizations, offer additional information for law enforcement (such as investigations and evidence gathering), special operations, and decontamination. The Fentanyl topic page at the National Institute for Occupational Safety and Health (NIOSH).
What safeguards can be put in place if illicit drugs are suspected?
Assessing for hazards and risks before conducting operations is one of the general safe work practices.
Do not handle or contact any products if you are unsure.
If at all feasible, alert a supervisor. Be sure to leave the area. Don't let the product aerosolize or get airborne. While working in a location where fentanyl is known or suspected to be present, avoid eating, drinking, smoking, and using the restroom. Never touch your eyes, mouth, or nose after touching something that might have been fentanyl-contaminated. Understand how to spot opioid intoxication in both yourself and other people. low-risk management Situations when the medications are in tablet form and the risk is less than 1 gram are considered low risk. When handling any suspected narcotic, use caution. Wear personal protective equipment that fits appropriately. Learn how to put on, use, and take off the PPE. FentanylSafety.com advises wearing long sleeves, nitrile gloves (wear thick ones if possible), two sets of gloves, a water-resistant jacket, disposable coveralls, a fit-tested N95** mask, and an air purifying respirator for wrist and arm protection*. Spectacles or safety goggles Never touch, taste, or smell any suspected drugs. moderate risk management There is a moderate amount of risk when narcotics are found in larger quantities than when they are packed for distribution on the street. Wear personal protective equipment that fits appropriately. Learn how to put on, use, and take off the PPE. Nitrile gloves (doubling up is possible)* disposable coveralls* a fit-tested air purifying respirator** safety goggles or safety glasses are suggested by ""FentanylSafety.com."" When handling suspected drugs, always work in pairs. *NOTE: Wrist or arm protection may be provided by an on-duty uniform with sleeves, sleeve covers, gowns, or coveralls. * NOTE: In mild ""Pre-hospital patient care"" and ""Law enforcement routine activities"" conditions, NIOSH advises wearing an N, R, or P100 mask. If the process of hazard identification and risk assessment identifies any areas of concern, these recommendations may be exceeded. A PPE program must be in place regardless of the PPE type being employed. Visit Designing an Effective PPE Program for more details on PPE programs.
What should you do if anything touches your skin?
Wash with soap and water if you come into contact with a suspected drug and your skin. To clean infected skin, avoid using bleach or hand sanitizer. Alcohol may be present in hand sanitizers, which could boost the skin's ability to absorb fentanyl. Rinse off or remove any contaminated clothing. Inform a colleague. Keep a cautious eye out for any indications of opioid exposure.
What symptoms and telltale indications indicate an opioid overdose?
The following are among the warning signs and symptoms of an overdose as listed by Health Canada:
having trouble staying up, talking, or moving around
bluish nails or lips extremely tiny pupils severe sleepiness, chilly and clammy skin, and disorientation and confusion slow, weak, or no breathing; unable to wake up, even when shaken or yelled at; choking, gurgling, or snoring sounds
How should we react if someone overdoses on opioids?
The following is what Health Canada advises:
Call 9-1-1 or your local emergency help line right away if you suspect someone is overdosing. If naloxone is on hand, administer it to the patient. Naloxone is a drug that, when used promptly, can momentarily reverse an overdose. While you wait for expert assistance to arrive, you can administer naloxone. An overdose is usually a serious situation. Even after taking naloxone, an overdose victim may not fully recover before the drug wears off. They can require many doses. Always make a help request. Observe the instructions provided in your naloxone kit and by the operator of the 9-1-1 or emergency help line.""" - https://www.affordablecebu.com/